The Open UniversitySkip to content

Expressing optimal control problems as differential algebraic equations

England, Roland; Gómez, Susana and Lamour, René (2005). Expressing optimal control problems as differential algebraic equations. Computers and Chemical Engineering, 29(8) pp. 1720–1730.

DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


The purpose of this paper is to present an approach to express certain types of optimal control problems in terms of a system of differential algebraic equations (DAEs). This system is obtained using calculus of variations to get the Kuhn–Tucker conditions. The inequalities associated with the complementarity conditions are converted to equalities by the addition of a new variable. Such systems of DAEs are well known in the Chemical Engineering literature, and there are a number of established numerical methods for their solution. Also, we introduce here the concept of the tractability index as a general purpose way of determining the index, by establishing which part of the system of DAEs must be differentiated and how many times. This provides a systematic way of determining the index, without needing to differentiate the whole system. Numerical examples from Chemical Engineering are used to illustrate the methodology.

Item Type: Journal Article
ISSN: 0098-1354
Keywords: Optimal control; Differential algebraic equations; Tractability index
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Mathematics, Computing and Technology
Item ID: 2404
Depositing User: Roland England
Date Deposited: 12 Jun 2006
Last Modified: 14 Jan 2016 15:48
Share this page:


Scopus Citations

▼ Automated document suggestions from open access sources

Actions (login may be required)

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340